Kentucky, 2008

Winter Storm in Kentucky, December 15 to 17, 2008

December 15 to 17, 2008 · NWS LMK · 21 events in 21 counties and zones

On Monday, December 15th, a shallow arctic boundary moved into the Tennessee Valley. By late Monday, moist air moved north, overrunning this boundary.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On Monday, December 15th, a shallow arctic boundary moved into the Tennessee Valley. By late Monday, moist air moved north, overrunning this boundary. A mix of sleet and freezing rain developed along the Ohio River late Monday. A light coating of ice and sleet covered roads and led to hazardous driving. Early Tuesday, a narrow band of heavy snow formed over central Kentucky. The axis of greatest snow stretched from Ohio County, through Nelson County, and into the northern Bluegrass Region. Two to 5 inches of snow fell overnight and into the early morning hours of Tuesday, Dec 16th. This strip of snow was quite thin, with accumulating snow falling only along a 30 to 40 mile wide swath. Just south of this snow, a mix of freezing rain and sleet brought icy accumulations up to one quarter of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 15, 9:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 15, 9:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
927 PM EST MON DEC 15 2008

.EVENING UPDATE...

DOING A FORECAST UPDATE TO INCREASE POPS ACROSS CNTRL-SRN KY THROUGH
06Z FOR THE CURRENT BAND OF PRECIP ACROSS THE CENTRAL PART OF THE
CWA. THIS BAND OF SLEET/FZRA/SNOW WILL CONTINUE TO SLOWLY SAG
SOUTHWARD OVER THE NEXT FEW HOURS. WILL ALSO UPDATE HOURLY
TEMPS/DEWPOINTS TO REFLECT CURRENT CONDITIONS.

NEW 00Z NAM SHOWS BARELY ANY PRECIP BEHIND THE CURRENT BAND UNTIL A
NEW BAND DEVELOPS ON THE NOSE OF A WAA/LLJ SURGE BETWEEN 09-15Z
TUESDAY ALONG AND SURROUNDING THE OHIO RIVER. LOOKING UPSTREAM AT
REGIONAL RADARS...IT LOOKS LIKE ONLY VERY LIGHT SNOW/MAYBE SLEET IS
FALLING ACROSS SRN IL RIGHT NOW...SO IF THE 00Z NAM IS RIGHT...WE
COULD HAVE A NICE LULL IN PRECIPITATION BEFORE THE EXPECTED WINTRY
MIX IN THE MORNING.

NEW UPDATE WILL BE OUT SOON.

&&

.PREV DISCUSSION...

MESO UPDATE...

BAND OF WINTRY MIXED PRECIP EXTENDS FROM OUR SWRN CWA TO OUR NERN
CWA (OHIO...TO HARDIN...TO HENRY COUNTY). THIS BAND OF PRECIPITATION
INCLUDES A SLEET/FREEZING RAIN/SNOW MIX...WITH THE HIGHER
REFLECTIVITY RETURNS ON RADAR INDICATING SLEET/SNOW. THE WHOLE AREA
OF PRECIPITATION IS SAGGING SOUTHWARD...AND IS ONLY PRODUCING LIGHT
AMOUNTS OF PRECIPITATION...ROUGHLY AROUND A FEW HUNDREDTHS AT THE
MOST. ALTHOUGH PRECIP IS LIGHT...THE WET ROADWAYS WILL LIKELY FREEZE
AND CREATE SLICK SPOTS ESPECIALLY ON BRIDGES AND OVERPASSES.

ONCE THIS BAND OF PRECIP SAGS SOUTHWARD...ONLY LIGHT ON AND OFF
WINTRY MIXED SHOWERS (MOSTLY SNOW) WILL AFFECT AREAS NORTH OF THE
BAND OF PRECIP.

SHORT TERM (TONIGHT AND TUESDAY)...

THE SHALLOW DOME OF COLD AIR WILL CONTINUE TO DROP INTO THE LOWER
OHIO FROM THE SOUTHWEST BUT WILL SLOW AS THE LOW LEVEL FLOW REMAINS
FROM THE SOUTHWEST. AT 1945Z PRECIPITATION ACROSS THE EASTERN
FORECAST AREA WAS IN THE FORM OF RAIN WHILE JUST TO THE NORTHWEST OF
THE AREA SOME LIGHT SNOW WAS FALLING.

THE NAM HAS A BETTER HANDLE ON THE COLDER AIR THAN THE GFS AND WILL
GENERALLY USE THIS MODEL FOR THE SHORT TERM FORECAST. THE ABOVE
SCENARIO WILL SET THE STAGE FOR AN MIXED BAG OF OVER RIDING
PRECIPITATION TONIGHT AND TUESDAY. ACROSS THE SOUTH WE EXPECT
GENERALLY LIGHT FREEZING RAIN WITH AMOUNTS BETWEEN 0.10 AND 0.15
INCHES. ACROSS THE NORTH A MIXTURE OF SNOW AND SLEET WILL BE NOTED.
THE SOUTHWEST FLOW WILL SLOWLY ERODE THE COLD AIR TUESDAY FROM THE
SOUTHEAST TOWARD THE NORTHWEST. WE EXPECT THE PRECIPITATION ACROSS
THE SOUTH AND THE BLUEGRASS REGION TO FALL MAINLY AS FREEZING RAIN
WHILE SOUTH CENTRAL INDIANA AND THE NORTH CENTRAL KENTUCKY CONTINUE
TO SEE A MIXTURE OF SNOW AND SLEET... CHANGING TO SLEET AND FREEZING
RAIN DURING THE AFTERNOON. A HALF INCH OF FREEZING RAIN WILL NOT BE
OUT OF THE QUESTION ACROSS THE BLUEGRASS REGION TOMORROW WITH A
QUARTER INCH POSSIBLE ACROSS THE SOUTH.

AS FAR AS ADVISORIES AND WARNINGS... WE WILL UPGRADE THE ADVISORY
ACROSS THE EXTREME SOUTHEAST TO A WINTER STORM WARNING AND WILL
EXTEND THE WARNING FOR ALL THE FORECAST AREA FROM 7AM TUESDAY TO 7
PM TUESDAY.

LONG TERM (TUESDAY NIGHT THROUGH FRIDAY)...

A VIGOROUS ZONAL JET WILL CONTINUE FROM A DEEP POSITIVELY TILTED
TROUGH ACROSS SOUTHERN CALIFORNIA ACROSS THE SOUTHERN ROCKIES AND
THROUGH THE NORTHERN OHIO VALLEY. THIS JET WILL NOT MOVE MUCH DURING
THIS MID WEEK PERIOD AND WILL MARK THE TRANSITION FROM ARCTIC AIR
ACROSS THE MIDWEST TO WARM MOIST AIR ACROSS THE EASTERN GULF STATES.
A SERIES OF FLAT...HARD TO TIME DISTURBANCES WILL STREAK ALONG THIS
JET. OVERRUNNING MID LEVEL MOISTURE WILL LEAD TO CLOUDY CONDITIONS
WITH SEVERAL CHANCES FOR RAIN.

A FREEZING RAIN/SLEET MIX WILL BE DIMINISHING BY EARLY WEDNESDAY AS
SLIGHTLY DRIER AIR ARRIVES IN THE WAKE OF THE DEPARTING DISTURBANCE.
THE SHALLOW ARCTIC AIR IN PLACE EARLIER TUESDAY WILL MODIFY. IN FACT
WINDS AT 3000FT WILL HAVE ALREADY TURNED WESTERLY WITH MODIFIED WARM
AIR ADVECTION BEGINNING.

TEMPERATURES MAY RISE SLIGHTLY EARLY WEDNESDAY...GOING ABOVE
FREEZING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. BY WEDNESDAY
AFTERNOON TEMPERATURES MAY RISE INTO THE 40S ADJACENT TO
TENNESSEE...SOME MELTING SHOULD BEGIN EVEN ACROSS SOUTHERN INDIANA.

A DEVELOPING CYCLONE ACROSS THE SOUTHERN PLAINS WILL ALLOW SOUTHERLY
WINDS TO DEVELOP EARLY THURSDAY ACROSS THE LOWER OHIO VALLEY. A WARM
FRONT WILL MOVE NORTH ACROSS THE AREA THURSDAY...BRINGING A CHANCE
OF RAIN DURING THE DAY THURSDAY. ALTHOUGH TEMPERATURES WILL WARM
THURSDAY WILL INTO THE 40S...FRIDAY LOOKS QUITE MILD...WITH HIGHS
POTENTIALLY IN THE 50S. SHOWERS MAY ACCOMPANY A COLD FRONT THAT WILL
MOVE EAST ACROSS THE REGION LATE FRIDAY.

FRIDAY NIGHT THROUGH MONDAY...

FAST ZONAL FLOW PATTERN ALOFT CONTINUES DURING THIS PERIOD. IN THIS
TYPE PATTERN...MODELS OFTEN HAVE DIFFICULT TIME DISCERNING AND
AGREEING UPON INDIVIDUAL SHORTWAVES...ESPECIALLY AT THIS TIME RANGE.
THIS IS THE CASE WITH LATEST MODEL RUNS. 12Z GFS BRINGS BACK
MOISTURE QUICKLY FRI NIGHT AND SAT MORNING...WITH DRY WEATHER
THEREAFTER. 12Z CANADIAN MODEL DEPARTS THU NIGHT AND EARLY FRI
SYSTEM TO OUR EAST...THEN KEEPS DRY WEATHER SAT AND SAT NIGHT BEFORE
IT SHOWS A STRONGER SHORTWAVE OVER THE PLAINS ON SUN FORCING A
STRONG COLD FRONT AND PRE-FRONTAL SHOWERS TOWARD OUR AREA. THE 12Z
ECMWF AGREES MORE WITH THE CANADIAN WITH A CHANCE OF RAIN ON SUN.
ACTUALLY THE ECMWF IS SIMILAR TO THE GFS...JUST SLOWER...WHICH
THEREFORE MAKES IT AGREE MORE WITH THE CANADIAN. WITH THIS IN
MIND...WILL LEAN TOWARD MORE CONSISTENT CANADIAN/ECMWF SOLUTIONS
(GFS HAS CHANGED A LOT FROM ITS 06Z TO 12Z RUNS AT THIS TIME RANGE).
FOR NOW...WILL HAVE A CHANCE OF SHOWERS ON SUN...WITH DRY WEATHER
FRI NIGHT-SAT AND ON MON.

&&

.AVIATION (00Z TAFS)...

SURFACE TEMPS AT TAFS SITES ARE ALL CURRENTLY BELOW FREEZING.
HOWEVER...WARM AIR ALOFT WE BRING A MIX OF FREEZING
RAIN...SNOW...AND ICE PELLETS TO TAF SITES TONIGHT THROUGH 00Z
WEDNESDAY. A WINTER STORM WARNING IS IN EFFECT FOR ALL TAF SITES
THROUGH 00Z TOMORROW EVENING.

SDF...

CURRENTLY...FREEZING RAIN AND ICE PELLETS WERE BEING OBSERVED.
PRECIPITATION WILL LIKELY CONTINUE THROUGH THE NIGHT AND INTO
TOMORROW. THE FREEZING RAIN SHOULD TURN TO A MIX OF SNOW AND ICE
PELLETS WITHIN THE NEXT HOUR OR TWO. A MIX OF ICE PELLETS AND SNOW
WILL CONTINUE THROUGH MOST OF THE AFTERNOON TUESDAY. CEILINGS WILL
DECREASE FROM VFR THIS EVENING TO RANGE FROM LOW MVFR TO IFR WITH
VISIBILITIES FROM VFR TO MVFR.

BWG...

FREEZING RAIN AND ICE PELLETS WILL BE THE DOMINANT PRECIP TYPE AT
BOWLING GREEN. PRECIPITATION IS CURRENTLY JUST NORTHWEST OF BWG BUT
SHOULD BEGIN TO FILL IN AND ENTER THE TAF SITE IN THE NEXT FEW
HOURS. ONCE THE PRECIP BEINGS...ICE PELLETS AND FREEZING RAIN WILL
CONTINUE THROUGH THE NIGHT AND SWITCH TO ALL FREEZING RAIN BY
MORNING AND CONTINUE THROUGH THE AFTERNOON. CEILINGS WILL
DECREASE FROM VFR THIS EVENING TO RANGE FROM LOW MVFR TO IFR WITH
VISIBILITIES FROM VFR TO MVFR.

LEX...

PRECIPITATION WILL MOVE INTO THE LEXINGTON AREA AROUND 02Z-03Z. A
MIX OF ICE PELLETS AND SNOW WILL OCCUR OVERNIGHT...SWITCHING TO
FREEZING RAIN BY MORNING. CEILINGS WILL DECREASE FROM VFR THIS
EVENING TO RANGE FROM LOW MVFR TO IFR WITH VISIBILITIES FROM VFR TO
MVFR.

CONDITIONS WILL LIKELY NOT IMPROVE AT ALL TAF SITES UNTIL AFTER THE
END OF THIS TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING THROUGH TUESDAY AFTERNOON FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082

IN...WINTER STORM WARNING THROUGH TUESDAY AFTERNOON FOR
     INZ076>079-083-084-089>092

&&

SHORT TERM...JA
LONG TERM....JSD/TF
AVIATION.....LS
UPDATES......AL
Hazardous weather outlook, Dec 15, 9:50 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EST MON DEC 15 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-162100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
950 PM EST (850 PM CST) MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A WINTER STORM WARNING IS IN EFFECT THROUGH 7 PM TUESDAY. A MIX OF
MAINLY LIGHT SLEET AND SNOW WILL CONTINUE TO AFFECT SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY. ALTHOUGH ACCUMULATIONS WILL BE MINOR
THROUGH THE OVERNIGHT HOURS...ROADS AND OVERPASSES WILL BECOME SLICK
AND HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER DISTURBANCE WILL HELP BRING A SNOW AND SLEET MIX TO SOUTH
CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY AROUND DAWN ON TUESDAY
MORNING. THIS WINTRY MIX IS EXPECTED TO CONTINUE THROUGH AT LEAST
EARLY AFTERNOON TUESDAY...WHERE SIGNIFICANT ACCUMULATIONS OF SNOW
AND ICE ARE EXPECTED BY TUESDAY NIGHT. TRAVEL WILL BE TREACHEROUS
FOR THE TUESDAY MORNING AND AFTERNOON COMMUTE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH MIDDAY TUESDAY TO REPORT WINTRY
PRECIPITATION.

KYZ061>067-070>078-081-082-162100-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
950 PM EST (850 PM CST) MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...OVERNIGHT.

A WINTER STORM WARNING IS IN EFFECT THROUGH 7 PM EST TUESDAY. A
LIGHT MIX OF FREEZING RAIN AND SLEET WILL PUSH SOUTH FROM CENTRAL
KENTUCKY. ALTHOUGH ACCUMULATIONS WILL STAY LIGHT...WET ROADS WILL
FREEZE OVERNIGHT RESULTING IN SLICK AND HAZARDOUS DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SECOND DISTURBANCE WILL BRING A MIX OF FREEZING RAIN AND SLEET TO
SOUTH CENTRAL KENTUCKY TUESDAY MORNING THROUGH THE EARLY EVENING
HOURS TUESDAY. SIGNIFICANT SLEET AND ICE ACCUMULATIONS ARE POSSIBLE
WITH DANGEROUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH TUESDAY EVENING TO REPORT WINTRY
PRECIPITATION.

JSD/AL

In the hours before

Local storm report, Dec 15, 5:49 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM EST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     SNOW             SALEM                   38.60N 86.10W
12/15/2008  E0.0 INCH        WASHINGTON         IN   BROADCAST MEDIA

            LIGHT SNOW REPORTED IN SALEM.

0433 PM     SLEET            NEW ALBANY              38.30N 85.83W
12/15/2008  E0.00 INCH       FLOYD              IN   BROADCAST MEDIA

            SNOW/SLEET MIX

0536 PM     SLEET            BRANDENBURG             38.00N 86.18W
12/15/2008  E0.00 INCH       MEADE              KY   BROADCAST MEDIA

            SLEET COVERED ROADS IN MEADE COUNTY

0510 PM     SLEET            VALLEY STATION          38.10N 85.86W
12/15/2008  E0.00 INCH       JEFFERSON          KY   TRAINED SPOTTER

&&

AL
Local storm report, Dec 15, 6:33 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     SLEET            TELL CITY               37.95N 86.76W
12/15/2008  E0.25 INCH       PERRY              IN   TRAINED SPOTTER

            ONE QUARTER INCH OF SLEET ACCUMULATED ON ROADWAYS

&&

AL
Local storm report, Dec 15, 7:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     SLEET            CLARKSON                37.49N 86.22W
12/15/2008  E0.00 INCH       GRAYSON            KY   TRAINED SPOTTER

            LIGHT TO MODERATE SLEET FALLING...WITH ICE ON ROOFTOPS
            AND OTHER ELEVATED SURFACES. SLICK SPOTS DEVELOPING.

&&

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Hancock

When
December 15, 11:00 PM EST to December 16, 5:30 AM EST
Where
Hancock forecast zone
Reported by
Emergency Manager
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Two to 3 inches of snow fell across southern parts of the county along with light freezing rain and sleet.

Winter Storm, Breckinridge

When
December 15, 11:00 PM EST to December 16, 5:30 AM EST
Where
Breckinridge forecast zone
Reported by
COOP Observer
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Three to 4 inches of snow, mixed with light amounts of sleet and freezing rain, were measured.

Winter Storm, Hardin

When
December 15, 11:00 PM EST to December 16, 6:00 AM EST
Where
Hardin forecast zone
Reported by
Emergency Manager
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

One to 3 inches of snow, mixed with light sleet and freezing rain, fell across the county.

Winter Storm, Larue

When
December 15, 11:00 PM EST to December 16, 6:00 AM EST
Where
Larue forecast zone
Reported by
Emergency Manager
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

One to 3 inches of snow, mixed with light sleet and freezing rain, fell across the northern portion of the county.

Winter Storm, Bullitt

When
December 15, 11:15 PM EST to December 16, 6:00 AM EST
Where
Bullitt forecast zone
Reported by
COOP Observer
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Two inches of snow measured at Mount Washington. Two to 4 inches of snow, mixed with light sleet and freezing rain, fell across the southern portion of the county.

Winter Storm, Nelson

When
December 15, 11:15 PM EST to December 16, 6:00 AM EST
Where
Nelson forecast zone
Reported by
COOP Observer
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Three inches of snow measured in Bardstown. Two to 4 inches of snow, mixed with light sleet and freezing rain, fell across the rest of the county.

Winter Storm, Spencer

When
December 15, 11:15 PM EST to December 16, 6:00 AM EST
Where
Spencer forecast zone
Reported by
Public
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

Five inches of snow fell just south of Taylorsville. 2 to 5 inches of snow, mixed with light sleet and freezing rain, fell across the rest of the county.

Winter Storm, Shelby

When
December 15, 11:15 PM EST to December 16, 6:00 AM EST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

One to 3 inches of snow, mixed with light sleet and freezing rain, fell across the southern portions of the county.

Winter Storm, Washington

When
December 15, 11:15 PM EST to December 16, 6:00 AM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

One to 2 inches of snow fell across the northern portion of the county. Icing of one quarter of an inch was also noted.

Winter Storm, Mercer

When
December 15, 11:15 PM EST to December 16, 6:00 AM EST
Where
Mercer forecast zone
Reported by
Emergency Manager
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

One inch of a snow and sleet mix covered the county.

Winter Storm, Jessamine

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Jessamine forecast zone
Reported by
Emergency Manager
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

One inch of a snow and sleet mix covered northern portions of the county.

Winter Storm, Woodford

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Woodford forecast zone
Reported by
Emergency Manager
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

Two to three inches of snow, mixed with light sleet and freezing rain, fell across the county.

Winter Storm, Franklin

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Observers reported variable amounts of 2 to 4 inches of snow around Frankfort.

Winter Storm, Scott

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Three and one half inches of snow, along with one quarter of an inch of ice, was reported near Georgetown.

Winter Storm, Anderson

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Anderson forecast zone
Reported by
Trained Spotter
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Two and one half inches of snow, along with one tenth of an inch of ice, was reported near Georgetown.

Winter Storm, Fayette

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Two and one half inches of snow measured at the Lexington Regional Airport. Other reports indicate that 2 to 4 inches fell across northern portion of County.

Winter Storm, Harrison

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Two and one half inches of snow countywide as estimated by Emergency managers.

Winter Storm, Bourbon

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Bourbon forecast zone
Reported by
Emergency Manager
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Two to 4 inches of snow fell countywide.

Winter Storm, Nicholas

When
December 15, 11:30 PM EST to December 16, 6:00 AM EST
Where
Nicholas forecast zone
Reported by
Emergency Manager
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Three and one half inches of snow accumulated near Carlisle.

Winter Storm, Ohio

When
December 15, 11:00 PM CST to December 16, 5:30 AM CST
Where
Ohio forecast zone
Reported by
Emergency Manager
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Four to 5 inches fell across the county, accompanied by light sleet and freezing rain.

Winter Storm, Grayson

When
December 15, 11:00 PM CST to December 17, 5:30 AM CST
Where
Grayson forecast zone
Reported by
Emergency Manager
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Two to 4 inches of snow, mixed with light sleet and freezing rain, fell across the northern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137548, 137549, 137552, 137553, 137554, 137555, 137556, 137557, 137558, 137559, 137560, 137561, 137562, 137563, 137564, 137565, 137567, 137568, 137569, 137547, 137550.